A Case of Central Serous Retinopathy

Aria Mohammad-Khani, Hannah Timlin, Kamran Saha, Narciss Okhravi

Abstract

Introduction: Clinicians frequently prescribe systemic and topical steroids. However, many are unaware of the potential ocular side effects, including central serous retinopathy (CSR). Additionally, patients displaying multiple retinal cotton wool spots (CWS) must have blood pressure measurements to eliminate uncontrolled / inadequately treated systemic hypertension. This case illustrates how vigilance in both these areas is paramount.
Case Report: Examination of a 56-year-old type II diabetic gentleman twelve months post uncomplicated left eye cataract surgery revealed bilateral new retinal findings suggestive of CSR. Further questioning revealed the use of topical steroid cream in addition to the prescribed postoperative steroid eye drops. Whilst the CSR resolved spontaneously, CWS were noted bilaterally. As his eyes demonstrated minimal other signs of diabetic retinopathy, attention reverted to his poorly controlled systemic hypertension.
Conclusion: CSR is an important side effect of topical steroids. Systemic hypertension should be excluded from the differential diagnosis of CWS, even in diabetic patients.
Keywords: Central serous retinopathy, cotton wool spots, diabetic retinopathy, steroids, hypertension.